Narrow Results Clear All
- Communication Improvement 1
- Education and Training 1
- Error Reporting and Analysis 1
- Human Factors Engineering 1
- Quality Improvement Strategies 2
- Specialization of Care 1
- Technologic Approaches 1
Search results for "Anticoagulants"
Journal Article > Commentary
Liang NL, Herring ME, Bush RL. J Vasc Surg. 2010;51:494-495.
This case report describes a near miss involving a potential heparin overdose and discusses what physicians should tell patients in similar circumstances.
Journal Article > Study
Tsai TT, Maddox TM, Roe MT, et al; National Cardiovascular Data Registry. JAMA. 2009;302:2458-2464.
Patients hospitalized for cardiac problems are vulnerable to experiencing medication errors, as they are commonly prescribed high-risk medications such as anticoagulants and antiplatelet agents. This analysis of more than 22,000 hemodialysis patients undergoing percutaneous coronary interventions (PCI) (for example, angioplasty) found that 22.3% were administered either enoxaparin or eptifibatide, medications that are contraindicated in dialysis patients due to excessive bleeding risk. This risk was borne out in the study, as patients who received the contraindicated medications did in fact have more major bleeding episodes. The high prevalence of serious medication errors in this study argues for education and use of forcing functions to prevent misuse of these medications.
Cases & Commentaries
- Web M&M
Steven R. Kayser, PharmD; February 2007
A woman admitted to the hospital for cardiac transplantation evaluation is mistakenly given warfarin despite an order to hold the dose due to an increase in her INR level.